Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 84, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 13, 1998, 6:16 PM MDT for Baca County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 13, 1998, 6:16 PM MDT (00:16 UTC)
- Expired
- Jul 13, 1998, 7:15 PM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Baca County, CO
The radar
The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:25 PM MDT | Hail 0.75 | Two Buttes, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2298 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2370 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
050 WUUS1 KPUB 140017 RRA SVRPUB COC009-140115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 616 PM MDT MON JUL 13 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BACA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 715 PM MDT * AT 613 PM MDT...RADAR SHOWED A SEVERE STORM 2 MILES WEST OF TWO BUTTES OR 14 MILES NORTHEAST OF SPRINGFIELD MOVING SOUTH AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE HIGHWAY 116 NEAR TWO BUTTES THROUGH 640 PM AND OPEN COUNTRY SOUTH OF TWO BUTTES UNTIL 715 PM. AT THIS TIME... THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. SR/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM MDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 13, 2:00 PM MDT, 4 hours 16 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT MON JUL 13 1998 MAIN CONCERN FOR TONIGHTS FORECAST IS THE PRECIPITATION COVERAGE. THIS AFTERNOON A WEAK PV ANOMALY WAS ACROSS SW CO...INTO CENTRAL NM...ENHANCING CONVECTION IN SOUTHERN CO AND IN NM. ANOTHER PV ANOMALY IS FORECAST TO PUSH THROUGH UT THIS AFTERNOON AND THEN WILL BE OVER CO TONIGHT. WESTERN COLORADO SHOULD SEE CONVECTION DIE AFTER EARLY EVENING...AS THE AIR DRIER AIR FROM THE WEST MOVES IN AND THE PV FEATURE MOVES EAST. MOST THUNDERSTORMS OVER EASTERN AREA WILL ALSO DIE OUT WITH THE LOSS OF HEATING...BUT COULD SEE AN ISOLATED SHOWER OR STORM LATE...DUE TO THE WEAK SYSTEM MOVING ACROSS THE AREA. PRECIP THIS EVENING SHOULD NOT BE WIDESPREAD...AND WIDELY SCATTERED WILL PROBABLY BE GOOD FOR MOST AREAS. TEMPS TONIGHT SHOULD BE SIMILAR TO LAST NIGHT AND GUIDANCE LOOKS OK.
In the hours before
Local storm report, Jul 13, 4:58 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
458 PM MDT MON JUL 13 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0456 PM 13 E TWO BUTTES CO 1 INCH HAIL
07/13/98 BACALocal storm report, Jul 13, 4:58 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
458 PM MDT MON JUL 13 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0456 PM 13 E TWO BUTTES CO 1 INCH HAIL
07/13/98 BACANearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.